zig
0

Notifications

  • You're all caught up!

Side Effects of Too Much Levoxyl

by
author image J. Lucy Boyd
J. Lucy Boyd, RN, BSN has written several nonfiction books including "The Complete Guide to Healthy Cooking and Nutrition for College Students." She is frequently called upon to provide career guidance to medical professionals and advice to parents of children with challenges. She also loves teaching others to cook for their families.
Side Effects of Too Much Levoxyl
Prescription drugs can have several side effects. Photo Credit AlexRaths/iStock/Getty Images

Overview

Levothyroxine sodium is a prescription drug indicated for hormone replacement due to a low-functioning thyroid gland. It is also indicated for other less common medical conditions. Also called T4, this synthetic hormone is sometimes abused as a weight-loss aid, which can lead to a life-threatening overdose. When prescribed therapeutically, it can be difficult to achieve the right dosage for the individual and this can lead to a therapeutic overdose. It is important to know the signs of overdose and to notify your physician if you note these symptoms.

Nervousness, Anxiety and Fatigue

Taking too much levothyroxine can cause a feeling of nervousness, accompanied by hand tremors and difficulty falling asleep. You might feel as though you cannot be still and you may become moody and irritable. You may feel anxious and unable to relax regardless of what you do. Your muscles may seem weak. A headache may accompany these other symptoms. Eventually, you may feel fatigued as your body faces exhaustion from a long period of drug overdose.

Heart Rate Changes

An overdose of levothyroxine can make your heart feel as though it is pounding in your chest. It may feel like it is beating too fast or too strongly. Your heart can get out of rhythm and your blood pressure can become elevated. Chest pain can also occur. Heart failure can ensue if the hormone level remains elevated. Literature produced by one of the drug's manufacturers relates that your heart can stop from this medication, usually due to overdosage.

Nausea and Stomach Upset

An overdose of levothyroxine can leave you feeling nauseated and you may vomit. You also might gag when you try to eat or swallow, which can cause you to choke on your food, notes the "2010 Lippincott's Nursing Guide." Further, you may develop stomach cramps and diarrhea that continue until your hormone level returns to normal.

Difficulty Breathing

You may develop difficulty breathing as a result of taking too much levothyroxine. You may feel as though you cannot catch your breath, raising your anxiety level.

Menstrual Problems

Menstrual irregularities can occur from taking too much levothyroxine. Your fertility can also be impaired, making it difficult or impossible to become pregnant.

Fever

You can develop a fever and feel ill. You might note a significant intolerance to heat, whether indoors or outside. You also might find that you sweat easily. Your skin may also become flushed.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.